Two HAART treatments compared
Jul 4, 2012
I've been positive and healthy for 3 years, but my latest blood test shows it's time to start HAART. I got tested for HLA-B 5701 hypersensitivity to Abacavir, and results are that I can take it.
My doctor told me she was going to give me 2 medications: Kivexa (Abacavir) and Sustiva (Efavirenz), but just as she was about to give me the prescription papers, she asked me if I was depressed. I replied that I had been feeling a bit moody the last few months, and then she decided that she would prescribe other 3 medications instead: Truvada (Tenofovir), Norvir (Ritonavir) and Reyataz (Atazanavir) because "Efavirenz can get you depressed further"
Now I think that my so-called depression is not that bad (I never ever took any psychiatric pills whatsoever) so this shouldn't be a reason to choose one treatment or another, and I read about the 5 different meds but the side effects of each look very similar to me.
Can you please be kind enough to enlighten me over the "main" PROs and CONs of those 2 treatments: Kivexa + Sustiva ...VS... Truvada + Reyataz + Norvir ?
THANK YOU IN ADVANCE.
Response from Dr. Wohl
There are a number of very good treatment options for HIV and the differences between the most popular of these regimens is based on pill count, dosing frequency, potential side effects, and cost.
With several fairly equally potent options it is these characteristics that are used to tailor therapy to the patient.
In the US, we have four regimens that are considered preferred unless there are compelling reasons to use an alternative cocktail. These four are:
You will note that all include Truvada. For some Truvada may not be a great choice (e.g., pre-existing kidney problems) and the clinician could then opt to recommend an alternative, typically Kivexa (which is two drugs, abacavir and lamivudine - we call this Epzicom in the US). In Europe, there is less differentiation between Truvada and Kivexa and so they are more likely to be used interchangeably.
In your specific case, it is true that some may experience some depression on efavirenz but this is not typical and I do not avoid this drug in those with a history of mild depression if it is otherwise a good choice. I do generally favor Truvada over Kivexa given several lines of data including comparative results that indicate better responses especially among those with high viral load at baseline. There is also much buzz about abacavir causing heart disease that is very controversial and murky.
So, in comparing you much look at pill count: 2 versus 3, side effects of efavirenz versus Reyataz/Norvir, and comparative data for Truvada versus Kivexa in terms of efficacy and toxicity (Truvada generally has edge although can cause some kidney problems in some patients but this can be monitored). In my clinic a regimen of Kivexa + efavirenz would only be prescribed if for some reason the patient could not take Atripla (Truvada + efavirenz in one pill). Reyataz/Norvir is used commonly as well and is a fine choice for those for whom Atripla is not well suited.
All this should be discussed at length with your doctor and it may be you need another chat before you feel comfortable with the choice she, but not you, have made.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Having Sex During Period Risks
- Is It Possible To Get HIV From Precum?
- Chills After Unprotected Vaginal Sex Worried I Have HIV
- Fever After Unprotected Sex Without Ejaculation Worried I Have HIV
- Itchy Red Spots After Anal Sex Top Worried I Have HIV
- Swollen Lymph Glands After Sucking Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.